Alert archive / Arizona / Severe Thunderstorm Warnings in 2013

Severe Thunderstorm Warning 9, NWS Flagstaff, AZ

July 7, 2013Coconino County, Arizona

NWS Flagstaff, AZ issued this severe thunderstorm warning at Jul 7, 2013, 1:06 PM MST for Coconino County, Arizona. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 7, 2013, 1:06 PM MST (20:06 UTC)
Expired
Jul 7, 2013, 1:30 PM MST
In force
24 min
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon

County Coconino County, AZ

The radar

The Flagstaff radar (KFSX), 118 km from the middle of the area, began a volume at 20:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 8.1 hours before the alert went out and 54 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2013-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 279 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2013-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
279 J/kg
Mixed-layer CIN
-128 J/kg
Mixed-layer LCL
1720 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

182 
WUUS55 KFGZ 072006
SVRFGZ
AZC005-072030-
/O.NEW.KFGZ.SV.W.0009.130707T2006Z-130707T2030Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA...

* UNTIL 130 PM MST

* AT 1259 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 11 MILES WEST OF WUPATKI NATIONAL MONUMENT...OR
  25 MILES NORTH OF FLAGSTAFF...AND MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WUPATKI NATIONAL MONUMENT BY 130 PM MST...
  HIGHWAY 89 BETWEEN MILE MARKERS 440 AND 450 AT 107 PM MST...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS THUNDERSTORM IS ALSO PRODUCING HEAVY RAINFALL. THIS RAINFALL
WILL LEAD TO RAPID RISES ON AREA STREAMS AND CREEKS.

&&

LAT...LON 3573 11136 3554 11127 3549 11160 3561 11164
TIME...MOT...LOC 2005Z 249DEG 16KT 3556 11153

$$
JJ
1 follow-up statement
021 
WWUS55 KFGZ 072025
SVSFGZ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
125 PM MST SUN JUL 7 2013

AZC005-072034-
/O.EXP.KFGZ.SV.W.0009.000000T0000Z-130707T2030Z/
COCONINO AZ-
125 PM MST SUN JUL 7 2013

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL COCONINO COUNTY WILL
EXPIRE AT 130 PM MST...

THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING OVER HIGHWAY
89 NEAR WUPATKI NATIONAL MONUMENT HAS WEAKENED. THEREFORE THE 
SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3573 11136 3554 11127 3549 11160 3561 11164
TIME...MOT...LOC 2024Z 249DEG 16KT 3557 11142

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 7, 9:00 AM MST, 4 hours 6 minutes earlier.

Area forecast discussion, Jul 7, 9:00 AM MST, 4 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
900 AM MST SUN JUL 07 2013

.SYNOPSIS...MONSOON MOISTURE WILL REMAIN OVER ARIZONA THROUGH THE
WEEK WITH A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY.

&&

DISCUSSION....HIGH PRESSURE ALOFT WILL REMAIN OVER NEW MEXICO TODAY
ALLOWING A MOIST SOUTHERLY FLOW TO CONTINUE ACROSS ARIZONA. NO MAJOR
THUNDERSTORM ACTIVITY OVER MEXICO OR SOUTHERN ARIZONA OVERNIGHT (AN
IMPORTANT MECHANISM TO TRANSPORT MOISTURE NORTHWARD) SO THE AIR MASS
HAS BECOME A BIT DRIER TODAY. IN ADDITION...THERE HAS BEEN SOME
WARMING ALOFT. AS A RESULT...LOOKING SOMEWHAT STABLE SOUTH OF THE
MOGOLLON RIM WITH ONLY ISOLATED STORMS EXPECTED OVER THE MOUNTAINS.
FROM THE MOGOLLON RIM AND WHITE MOUNTAINS NORTHWARD SOME INSTABILITY
REMAINS AND SCATTERED THUNDERSTORMS ARE ANTICIPATED. FLOW ALOFT
TODAY WILL BE STRONG ENOUGH TO TAKE ANY STORMS THAT FORM
NORTHWARD.

MONDAY ONWARD...HIGH PRESSURE WILL REMAIN OVER THE SOUTHWEST. UNDER
THIS PATTERN A MOIST AND UNSTABLE AIR MASS WILL REMAIN OVER ARIZONA.
THERE WILL LIKELY BE MESOSCALE CONVECTIVE SYSTEMS DEVELOPING OVER
NORTHERN MEXICO AND SOUTHERN ARIZONA TO PUSH MOISTURE NORTHWARD
DURING THIS PERIOD. IN ADDITION...A GULF OF CALIFORNIA MOISTURE
SURGE IS POSSIBLE BY TUESDAY AS DEEP SYNOPTIC SCALE SOUTHEAST FLOW
DEVELOPS AND HURRICANE ERICK BRUSHES THE SOUTHERN END OF THE GULF.
EXPECT A CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY WITH A
SIGNIFICANT INCREASE IN THUNDERSTORM ACTIVITY POSSIBLE STARTING BY
MID WEEK.

&&

.AVIATION...
FOR THE 18Z PACKAGE...SCT SHOWERS AND THUNDERSTORMS WILL DVLP ALONG
THE HIGHER TERRAIN TODAY WITH LCL MVFR VSBY/CIGS POSSIBLE IN THE
STRONGER STORMS. ANTICIPATE LESSER STORM COVERAGE DURING THE
OVERNIGHT HOURS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.

&&

.FIRE WEATHER...
HIGH PRESSURE WILL BE CENTERED ALONG THE ARIZONA AND NEW MEXICO
BORDER THROUGH MONDAY WITH SHOWER AND THUNDERSTORM ACTIVITY
CONTINUING. TEMPERATURES WILL AVERAGE A FEW DEGREES ABOVE NORMAL
DURING THIS PERIOD WITH GENERALLY LIGHT WINDS.

TUESDAY THROUGH THURSDAY...ISOLATED TO SCATTERED AFTERNOON SHOWER
AND THUNDERSTORM ACTIVITY CAN BE EXPECTED EACH DAY WITH A INCREASE
IN THUNDERSTORM ACTIVITY ON THURSDAY AS ADDITIONAL SUBTROPICAL
MOISTURE ARRIVES. TEMPERATURES WILL REMAIN A FEW DEGREES ABOVE
NORMAL WITH GENERALLY LIGHT WINDS.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

PUBLIC.........MCCOLLUM/DB
AVIATION.......KD/TC
FIRE WEATHER...TC

FOR NORTHERN ARIZONA WEATHER INFORMATION VISIT WEATHER.GOV/FLAGSTAFF

In the hours before

Special weather statement, Jul 7, 12:48 PM MST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1248 PM MST SUN JUL 7 2013

AZZ007-012-015-072015-
COCONINO AZ-
1248 PM MST SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 115 PM MST

AT 1245 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 12 MILES WEST OF WUPATKI NATIONAL MONUMENT...OR
2 MILES WEST OF HIGHWAY 89 NEAR MILE POST 445 MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   HIGHWAY 89 BETWEEN MILE POSTS 340 AND 350

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST
UPDATES.

&&

LAT...LON 3573 11144 3551 11136 3544 11170 3560 11174
TIME...MOT...LOC 1946Z 252DEG 17KT 3555 11158
Special weather statement, Jul 7, 1:02 PM MST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
102 PM MST SUN JUL 7 2013

AZZ007-012-015-072030-
COCONINO AZ-
102 PM MST SUN JUL 7 2013

THE NATIONAL WEATHER SERVICE IN FLAGSTAFF HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL COCONINO COUNTY IN NORTH CENTRAL ARIZONA

UNTIL 130 PM MST

AT 1259 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 10 MILES WEST OF WUPATKI NATIONAL
MONUMENT...MOVING EAST AT 20 MPH. THIS STORM WAS CROSSING HIGHWAY
89 BETWEEN MILE MARKERS 440 AND 450 AT 100 PM MST.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM. IN ADDITION...HAIL ACCUMULATION ON HIGHWAY
89 BETWEEN MILE MARKERS 440 AND 450 WILL BE HAZARDOUS TO DRIVERS.

LOCATIONS IMPACTED INCLUDE...
  HIGHWAY 89 BETWEEN MILE MARKERS 440 AND 450.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE ADVISORY AREA AND STORMS APPROACH...TAKE SHELTER IN
A STURDY BUILDING.

IN ADDITION...IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED.
STAY TUNED TO NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST
UPDATES.

&&

LAT...LON 3572 11141 3554 11135 3548 11161 3563 11167
TIME...MOT...LOC 2001Z 251DEG 15KT 3557 11153

JJ

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 7, 12:48 PM MSTSpecial Weather StatementFGZCoconino27 min
Jul 7, 1:02 PM MSTSpecial Weather StatementFGZCoconino28 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2013Every severe thunderstorm warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.